Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Newport/Morehead City, NC

June 9, 2021Lenoir County, North Carolina

NWS Newport/Morehead City, NC issued this special weather statement at Jun 9, 2021, 10:17 PM EDT for Lenoir County, North Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2021, 10:17 PM EDT (02:17 UTC)
Expired
Jun 9, 2021, 10:45 PM EDT
In force
28 min
Issued by
NWS Newport/Morehead City, NC

County Lenoir County, NC

The radar

The Raleigh/Durham radar (KRAX), 83 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 2.3 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2021-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1290 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2021-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1290 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

397 
WWUS82 KMHX 100217
SPSMHX

Special Weather Statement
National Weather Service Newport/Morehead City NC
1017 PM EDT Wed Jun 9 2021

NCZ091-100245-
Lenoir-
1017 PM EDT Wed Jun 9 2021

...A STRONG THUNDERSTORM WILL AFFECT WESTERN LENOIR AND NORTHEASTERN
DUPLIN COUNTIES...

At 1016 PM EDT, a strong thunderstorm was located over La Grange,
moving southeast at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Kinston, La Grange, Deep Run and Sandy Bottom. 

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Newport.

LAT...LON 3520 7783 3531 7783 3536 7778 3529 7750
      3507 7763 3518 7784
TIME...MOT...LOC 0216Z 299DEG 12KT 3527 7777 

$$

DAG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Jun 9, 9:42 PM EDT, 35 minutes earlier.

Area forecast discussion, Jun 9, 9:42 PM EDT, 35 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
942 PM EDT Wed Jun 9 2021

.SYNOPSIS...
High pressure will continue offshore, while troughing persists
inland through most of the upcoming week producing warm humid
weather with scattered to numerous afternoon and evening showers and
thunderstorms. A cold front approaches the area late in the week and
moves through early this weekend.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 935 PM Wed...Latest radar showing line of thunderstorms
around and along western portions of the HWY 64 & 264 corridor
and south & west along HWY 13 into Goldsboro. Mesoanalysis
showing a decent amount of MLCAPE (1000-1500 J/kg) in the
vicinity of these cells. Expect storms to maintain strength over
the next hour or so before beginning to diminish as they move
ESE into a less favorable environment.

Prev disc...Broad upper low over the OH River Valley
continues to slowly meander eastward, aiding in the development
of a semi-organized convective complex along a surface trough
oriented along the NC/VA border. Locally, isolated to scattered
showers and an odd storm or two have developed along the sea
breeze east of Highway 17.

Sea breeze convection will persist into the early evening before
dissipating with loss of heating. The bigger concern will be the
convective complex in VA, which is expected to dive south into
eastern NC around sunset and progress offshore after midnight.
Can't completely rule out a risk for strong wind gust, mainly
along and north of Highway 264 when storm complex will be at its
most organized. More likely threat will be localized flooding
with PWATs remaining well over 2" through the period. Maintained
likely PoPs here and kept chance mention to the south. Also
show a quicker progression of the complex than guidance, owing
to their tendency to under-do storm motions that are outflow
dominant.

Only isolated showers and storms are forecast along the coast
by morning. Lows seasonal for early June, in the low to mid 70s.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
As of 400 PM Wed...Difficult precip forecast for tomorrow.
Guidance is split on post-convective conditions tomorrow morning
into the afternoon. The better initialized guidance points to
low clouds persisting behind the MCS, keeping conditions more
stable and preventing more widespread convection from developing
over the area. If convection does occur, it seems more likely it
will encroach from the west, developing off a surface trough
further inland. Lowered PoPs to high chance given the
uncertainty, and will wait to see how tonight's situation
evolves. Any storms that do occur will have the threat for
localized flooding.

More clouds means cooler temperatures, and dropped forecast
highs into the low to mid 80s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
As of 245 AM Mon...Unsettled weather will continue through the
first part of the weekend, with periods of locally heavy rain
expected. Drying trend expected late weekend and next week.

Thursday night through Saturday...Unsettled pattern will
continue through Saturday, with periods of locally heavy rain
expected. Weak troughing will be present each day, and combined
with sea breeze front each afternoon, shortwave energy aloft and
sfc boundary sinking into the area Friday night and Saturday,
should be enough to support scattered to numerous showers and
storms. Isolated strong storms possible, but given little shear,
locally heavy rain will be the main threat into the weekend
with PWATs holding fairly steady around 2 inches...which could
lead to minor flooding. Temps remain very warm and muggy, with
highs 80-90 deg through Fri, and lows generally low 70s. A few
degrees cooler for Sat with the front pushing through and NE
flow developing.

Sunday through Wednesday...Low pressure will continue to strengthen
along the frontal boundary to the south Sunday, grad pushing
ENE away from the Eastern US Sun night and Mon. Widely scattered
showers and storms expected Sun with temps near climo, highs
80-85 deg. Guidance now coming into much better agreement for
next week. A cold front is progged to push through the area
Tuesday, while aloft low becomes vert stacked over southern
Ontario/Quebec and deep troughing develops over the Eastern US.
Sfc high pressure is forecast to build in through mid week,
suggesting a drying trend. Highs in the 80s with overnight lows
60-70 deg.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
SHORT TERM /through Thu Aftn/...
As of 745 PM Wed...Latest radar imagery shows a broken line of
thunderstorms developing around HWY 64. Expecting these storms
to move ESE over the next few hours, potentially impacting the
PGV airspace. Moments of sub VFR possible as these storms as
they move across the northern tier this evening. Timing on this
line would bring it to the southern coast late tonight into
early Thu AM. In its wake, expecting decent cloud cover tonight
with widespread MVFR ceilings. Moments of IFR ceilings cannot be
ruled out, but have left that out for now given low confidence.
MVFR ceilings expected to linger through the rest of Thu morning
before finally lifting and breaking by the aftn. VFR conditions
expected afterwards, but another round of convection could bring
moments of sub-VFR conditions to terminals through the end of
the period.

LONG TERM /Thursday night through Sunday/...
As of 3 AM Wed...Areas of fog and low stratus are possible each
morning with moist low levels. Scattered to numerous showers
and thunderstorms expected through Sat, mainly during the
afternoon and eve, with the potential for periods of sub-VFR.

&&

.MARINE...
SHORT TERM /Tonight and Thursday/...
As of 415 PM Wed...Latest observations indicate SW winds at
10-15 kt over the waters this afternoon with seas 2-4 feet,
highest waves in southern and central offshore waters. Winds
increase tonight with thermal gradient, and a few gusts to 25 kt
are possible mainly for outer waters and portions of the Pamlico
Sound. However, such occurrences are expected to be isolated and
did not issue SCA for this forecast. Seas build to 4-5 feet
southern and central waters.

Southwesterly winds of 10-15 kt persist tomorrow keeping seas at
3-5 feet. Exception is far norther waters near a stalled frontal
boundary over southern VA, where winds will be a lighter 5-10
kt out of the south.

LONG TERM /Thursday night through Sunday/...
As of 3 AM Wed...Increasing confidence in SCA conditions for
the waters Friday into the weekend. SW winds increase to 15-25
kt Friday and Fri night, and portions of the waters will likely
see SCA conditions develop, mainly south of Oregon Inlet and the
Pamlico Sound, with gusty winds and building seas. The front is
progged to push through the waters Fri night and Sat, though
still some uncertainty in the timing. Gusty NE winds will
develop behind the front 15-25 kt, likely keeping seas at 4-7
ft. NE/ENE winds diminish to 15 kt or less by Sun afternoon,
though moderate onshore flow may keep seas elevated at 5-6 ft
into Sun night.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...MS/ML
SHORT TERM...MS
LONG TERM...CQD
AVIATION...CQD/ML
MARINE...CQD/MS
Hazardous weather outlook, Jun 9, 4:25 PM EDT, 5 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
425 PM EDT Wed Jun 9 2021

NCZ029-044>047-079>081-090>092-094-193-194-198-203-102030-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-Northern Outer Banks-
425 PM EDT Wed Jun 9 2021

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Scattered to numerous thundershowers late this afternoon into the
evening could produce heavy rain and localized flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Frequent showers and thunderstorms will have the potential to
produce locally heavy rain and flooding across the area Thursday
through Friday with the heaviest rains expected in the afternoon
and evenings.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-204-205-102030-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
425 PM EDT Wed Jun 9 2021

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THURSDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

Scattered to numerous thundershowers late this afternoon into the
evening could produce heavy rain and localized flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

Frequent showers and thunderstorms will have the potential to
produce locally heavy rain and flooding across the area Thursday
through Friday with the heaviest rains expected in the afternoon
and evenings.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 9, 7:02 PM EDT, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
702 PM EDT Wed Jun 9 2021

NCZ046-092330-
Tyrrell-
702 PM EDT Wed Jun 9 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN TYRRELL COUNTY...

At 701 PM EDT, a strong thunderstorm was located over Columbia, or 18
miles south of Weeksville, moving northeast at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Alligator, Columbia and Newfoundland.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3611 7614 3601 7588 3583 7623 3592 7636
      3611 7618
TIME...MOT...LOC 2301Z 219DEG 15KT 3595 7622

mlee
Special weather statement, Jun 9, 9:23 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
923 PM EDT Wed Jun 9 2021

NCZ044-080-100200-
Beaufort-Pitt-
923 PM EDT Wed Jun 9 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL PITT AND
NORTHWESTERN BEAUFORT COUNTIES...

At 923 PM EDT, a strong thunderstorm was located over Washington,
moving southeast at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Washington, River Road, Bunyan, Old Ford, Chocowinity, Washington
Park and Grimesland.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3556 7721 3568 7709 3558 7683 3539 7701
TIME...MOT...LOC 0123Z 309DEG 16KT 3557 7707

DAG
Local storm report, Jun 9, 9:41 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
941 PM EDT WED JUN 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     MARINE TSTM WIND DUCK                    36.18N 75.75W
06/09/2021  M43 MPH          AMZ150             NC   OTHER FEDERAL

            NOS TIDE GAUGE IN DUCK OBSERVED A 37 KNOT
            MARINE THUNDERSTORM WIND GUST.

&&

DAG
Special weather statement, Jun 9, 10:17 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1017 PM EDT Wed Jun 9 2021

NCZ091-100245-
Lenoir-
1017 PM EDT Wed Jun 9 2021

...A STRONG THUNDERSTORM WILL AFFECT WESTERN LENOIR AND NORTHEASTERN
DUPLIN COUNTIES...

At 1016 PM EDT, a strong thunderstorm was located over La Grange,
moving southeast at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Kinston, La Grange, Deep Run and Sandy Bottom.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Newport.

LAT...LON 3520 7783 3531 7783 3536 7778 3529 7750
      3507 7763 3518 7784
TIME...MOT...LOC 0216Z 299DEG 12KT 3527 7777

DAG

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 9:23 PM EDTSpecial Weather StatementMHXBeaufort37 min
Jun 9, 10:38 PM EDTSpecial Weather StatementMHXLenoir37 min
Jun 10, 2:02 PM EDTSpecial Weather StatementMHXCarteret43 min
Jun 10, 2:56 PM EDTSpecial Weather StatementMHXCarteret34 min
Jun 10, 3:03 PM EDTSmall Craft AdvisoryMHX3 days
Jun 10, 3:28 PM EDTSpecial Weather StatementMHXCraven32 min
Jun 10, 4:05 PM EDTSpecial Marine WarningMHX25 min
Jun 10, 4:23 PM EDTSpecial Marine WarningMHX23 min
Jun 10, 4:32 PM EDTAreal Flood AdvisoryMHXPitt118 min
Jun 10, 4:42 PM EDTSpecial Weather StatementMHXGreene33 min
Jun 10, 5:15 PM EDTSpecial Weather StatementMHXJones, Onslow, Pitt30 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.